Alert archive / Pennsylvania / Tornado Warnings in 2002

Tornado Warning 14, NWS Pittsburgh, PA

November 10, 2002Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Nov 10, 2002, 7:56 PM EST for Mercer County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 7:56 PM EST (00:56 UTC)
Expired
Nov 10, 2002, 9:00 PM EST
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 8:20 PM ESTThunderstorm WindGreenville, PATwo houses damaged by wind.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 6:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WFUS51 KPBZ 110056
TORPBZ
PAC085-110200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 900 PM EST

* AT 756 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 2 MILES NORTH OF HERMITAGE...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...MERCER AND STONEBORO...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Nov 10, 7:25 PM EST, 31 minutes earlier.

Area forecast discussion, Nov 10, 7:25 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EST SUN NOV 10 2002

UPDATED ZNS FOR TORNADAO WATCH.

FCSTID =   14
PIT   56  61  39  48 /  90  30  10  30
HLG   57  63  40  49 /  90  30  10  30
MGW   57  63  40  49 /  90  30  10  30
ZZV   55  61  39  49 /  90  10  10  10
PHD   54  60  38  49 /  90  10  10  10
FKL   52  57  35  44 /  90  30  10  30
DUJ   52  57  35  44 /  90  30  10  30
LBE   57  62  38  47 /  90  40  10  40
BTP   54  59  37  46 /  90  30  10  30
IDI   56  60  37  46 /  90  40  10  40
ODM   53  59  34  44 /  90  40  10  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Nov 10, 6:20 AM EST, 13 hours 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE AREA.  WHILE THESE STORMS CAN FORM ANYWHERE ACROSS THE
FORECAST AREA...THE REGION MOST LIKELY TO BE AFFECTED IS ALONG AND
SOUTH OF INTERSTATE 70...OR ROUGHLY SOUTH OF A LINE FROM ZANESVILLE
OHIO...TO WHEELING WV...TO WASHINGTON PA.

THESE STORMS HAVE THE POTENTIAL OF PRODUCING DAMAGING STRAIGHT-LINE
WINDS OF 60 MPH OR MORE AS THEY MOVE ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 10, 5:45 PM EST, 2 hours 11 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EST SUN NOV 10 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT...

THE NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS MAY CONTAIN
STRONG WIND GUSTS AND HEAVY DOWNPOURS OVER THE HEAD OF THE OHIO
REGION THIS EVENING AND TONIGHT.  THERE IS A SLIGHT RISK THAT
THUNDERSTORM WIND GUSTS WILL EXCEED 60 MPH...CAUSING DAMAGE.  LARGE
HAIL IS ALSO A POSSIBILITY WITH THESE THUNDERSTORMS. RAIN AMOUNTS
MAY EXCEED ONE INCH IN A SHORT PERIOD...CAUSING WATER PONDING IN LOW
LYING AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE AN
ADDITIONAL THREAT FROM THE THUNDERSTORMS.

A LINE OF SEVERE THUNDERSTORMS DEVELOPED OVER WESTERN OHIO LATE THIS
AFTERNOON...AND THE LINE WILL CONTINUE TO MOVE TOWARD EASTERN
OHIO AND WESTERN PENNSYLVANIA THROUGH THE EVENING HOURS. IF THE
ATMOSPHERE REMAINS UNSTABLE...THE LINE OF INTENSE THUNDERSTORMS WILL
MOVE ACROSS WESTERN PENNSYLVANIA AND WESTERN MARYLAND BEFORE
MIDNIGHT.

IF THE LINE REMAINS UNSTABLE AFTER DARK...THE SKYWARN NET MAY HAVE
TO BE ACTIVATED THIS EVENING AND TONIGHT.
Special weather statement, Nov 10, 7:52 PM EST, 4 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THIS SUNDAY NIGHT AND MONDAY MORNING UNTIL 1200 AM EST FOR THE
FOLLOWING COUNTIES...

IN OHIO...

BELMONT             CARROLL             COLUMBIANA
COSHOCTON           GUERNSEY            HARRISON
JEFFERSON           MONROE              MUSKINGUM
NOBLE               TUSCARAWAS

IN PENNSYLVANIA...
ALLEGHENY           ARMSTRONG           BEAVER
BUTLER              CLARION             FAYETTE
FOREST              GREENE              INDIANA
JEFFERSON           LAWRENCE            MERCER
VENANGO             WASHINGTON          WESTMORELAND

IN WEST VIRGINIA...

BROOKE              HANCOCK             MARION
MARSHALL            MONONGALIA          OHIO
WETZEL

A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME
CERTAIN...WARNINGS WILL BE ISSUED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:48 PM ESTSevere Thunderstorm WarningPBZMercer57 min
Nov 10, 8:24 PM ESTSevere Thunderstorm WarningPBZVenango66 min
Nov 10, 8:31 PM ESTSevere Thunderstorm WarningPBZLawrence59 min
Nov 10, 9:11 PM ESTSevere Thunderstorm WarningPBZMercer34 min
Nov 10, 9:23 PM ESTSevere Thunderstorm WarningPBZVenango67 min
Nov 10, 9:55 PM ESTSevere Thunderstorm WarningPBZBeaver, Washington65 min
Nov 10, 10:08 PM ESTSevere Thunderstorm WarningPBZAllegheny52 min
Nov 10, 10:14 PM ESTSevere Thunderstorm WarningPBZButler61 min
Nov 10, 10:44 PM ESTSevere Thunderstorm WarningPBZWestmoreland61 min
Nov 10, 10:47 PM ESTSevere Thunderstorm WarningPBZArmstrong58 min

Nearby

Tornado Warnings in Pennsylvania, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.